Q. What is the cause for seperation of nail from nail bed?

Answered by
Dr. Kakkar
and medically reviewed by iCliniq medical review team.
Published on Jul 30, 2018

Hi doctor,

I am 50 years old female, went through menopause but otherwise I am healthy. There is a problem with my nails. Out of 10 nails, six nails have one-third of the nails separated from the nail beds, with a v shape, looking white underneath, rest of the nails are looking pinkish pale. The nails are painless unless I press them hard. All the nails have some ridges. I kept my nails short with no polish for over five weeks. My fingers felt dry with mild skin peeling after a travel. Currently, I have a mild skin eczema. I also had seborrheic dermatitis in my scalp a few years ago. But it is under control with special shampoo treatment. I had one fingernail with a similar problem but it was in a milder condition. I thought it was nail fungal. I used Mometasone furoate 0.1 % cream for my skin eczema. It cleared up when my nails grew. I have an allergy to pollen.

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome to icliniq.com.

I have gone through your attachment (attachment removed to protect patient identity). You seem to have a condition known as onycholysis, which is characterized by the separation of the nail from its nail bed. Causes could be either a fungal infection (onychomycosis) or underlying skin eczemas like psoriasis.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

So what should I do to make my nails not getting worse and come back to normal?

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome back to icliniq.com.

I would suggest a nail clipping to confirm whether you have onychomycosis or not. If it is a fungal nail infection, you would require oral antifungals like Terbinafine or Itraconazole. However, if the onycholysis is due to underlying eczema or psoriasis then, nail clipping for fungus would come negative. You said you have a mild skin eczema as well as seborrheic dermatitis. Did your doctor suggest the possibility of psoriasis? Can you upload a few images of your skin eczema?

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

A mild skin eczema is on my left waist area. It always flares up at this place for a few years now. I used my dermatologist prescription drug and it comes down after using it. It leaves a fainted skin discoloration. It will flare up when I wear a little more fitted jean and when the weather is warm. It will flare up due to stress and when I do not have enough sleep.

I had scalp seborrheic dermatitis when my mother passed away due to lung cancer before three years ago. I was under a lot of stress without enough sleep. I used the prescription drug for a little while. Then, I used special shampoos told by my dermatologist. I have not seen my dermatologist for my nail problem since, it was not bad at that time, only a little white underneath and it cleared up after the nail has grown. My dermatologist has not seen this so she did not suggest about psoriasis. I am trying to get better. Please advise.

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome back to icliniq.com.

Yes, you need to go to a dermatologist for a nail clipping for fungus. Your nail involvement is most likely fungal in origin. The second possibility is psoriasis, but it is unlikely to occur because I could not find any other nail changes which are a typical type of psoriasis. In fact, the rash on your waistline too seems like a fungal infection. I would like to know what topical ointment or cream was prescribed by your dermatologist for the skin rash? I checked your current medications. You mentioned that you are using mometasone furoate for your skin eczema. It will never completely go away with Mometasone if it is a fungal infection. I would suggest a trial of an OTC (over the counter) topical antifungal like Clotrimazole 1 % cream, twice daily for two weeks.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

I will follow your suggestion and try the OTC topical antifungal cream on my rash. For my nail, I will call and try to find an appointment to get nail clipping with a dermatologist. I have been using the anti-fungal pen for a week now. I am not able to put the nail pen brush and liquid deep inside the nail bed. Maybe I should put my fingers inside apple cider vinegar to try to kill the fungus?

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome back to icliniq.com.

You can try, but apple cider vinegar is not a proven treatment for nail fungus. If it is in need of nail fungus, you can use oral antifungals like either Terbinafine or Itraconazole.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

I made an appointment with a dermatologist here.

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome back to icliniq.com.

Let me know if you require any assistance from my side.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Also Read Answers From:

Related Questions & Answers


I have fungal infection in my ear.Is it mandatory to stay at the hospital overnight for a microsuction?

Query: Hello doctor, I was diagnosed with fungal ear infection yesterday. Doctor asked me to get admitted in the hospital for a microsuction to remove fungal debris. Is it mandatory to stay at the hospital overnight for a microsuction? Can microsuction be done as an out patient procedure without staying in...  Read Full >>


Dr. A.k.srivastava
ENT Otolaryngologist

Answer: Hi, Welcome in icliniq.com.I would like to tell you that fungal infection in ear is quite common and it may be treated by: Cleaning the ear: Cleaning may be done by suction or syringing or by cotton swab. Antifungal ear drops to be used three or four times a day. Anti-inflammatory medicine to reliev...  Read Full

Is it safe to use Corticosteroid cream on cheeks for eczema?

Query: Hi doctor, I have eczema. There is redness in my cheeks. I have used Corticosteroid cream for six days. Are there any side effects in using it?  Read Full >>


Dr. Meha Malhotra
Dermatologist

Answer: Hi, Welcome to icliniq.com. Corticosteroids should never be applied without a doctor's advise. Also, there are certain steroids which should never be applied on the face. If you could send me photos and details, I will be able to give you proper suggestions. Till then, do not use anything on your...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.